When most of us get the flu, the worst we experience is a stuffy nose and an achy body.
But one flu sufferer says he is lucky to be alive after suffering a severe reaction to ibuprofen which caused his face to swell up like a balloon.
Paul Burkhardt, 36, bought the packet of pills for 70p and followed the instructions to alleviate his symptoms.
But two days later the mechanical design engineer woke up in his sleep to discover his body covered in hives and his face ballooning.
Paul, from Crewkerne, Somerset, rushed to his local GP surgery where he was prescribed steroids and anti-histamines to counteract the reaction.
The father-of-one believes just one more dose of the pills could have proved fatal.
"It was unbelievable," he said. "It's scary to think that a 70 pence packet of medication can do that to you.
"I was lucky to get to the doctor when I did. Anaphlyaxis could have set in which would have caused my oesophagus to swell up - I could have died.
"I think next time I will just try to battle the flu off without any extra help."
Paul came down with the flu more than two weeks ago and decided to start taking the medication in an attempt to battle it off.
He purchased the own brand product from his local Spar, and began taking two tablets every five to six hours, ensuring he did not exceed the recommended daily amount.
But days after he began taking the medication he woke up in the night due to skin irritations.
"I don't normally take tablets, I've had one or two on the odd occasion, but never a sustained dosage," he said.
"I read the instructions carefully and made sure I did not take too many of the pills.
"I woke up in the night and I thought I had been bitten by a mosquito because my waist was so itchy.
"Then I noticed it started spreading all up my body and I thought 'something's not right here, there aren't any mosquitoes in the room'.
"I could feel my face getting bigger and itching so I decided to drive myself to the doctors before my eyes closed over and it was too late."
The affects of the reaction lasted around a week and it wasn't until Wednesday (Oct 22) that Paul was able to stop taking the medication to counteract the reaction.
He added: "I told the doctor that the only thing I had done different was take the medication, I've never had a reaction to anything before.
"He said that it was probably the ibuprofen that caused it.
"I forgot to take the final two tablets of the day before I went to bed. Looking back that could have been the straw on the camel's back."